National Migraine Centre
6,226 members1,745 posts

HRT Patches

Does anyone have experience of coming off HRT patches when the menopause is well over and done with?

Ive been on HRT patches for about 15 years, and they were very helpful at leveling out my hormones, but now Im 60 and think I should probably come off them. Maybe if I go through the withdrawal, which i'm assuming will be migrainey and not nice, it will mean i feel even better afterwards as I will be in a true post- menopausal state?

6 Replies
oldestnewest

Awe I've just entered peri menopause and the patches gave me more headaches so i take a tincture made by herbal gp which is doing the job.

I would check out herbal, the tincture i take has a lot of sage in it.

Good luck 👍

2 likes
Reply

Thanks, Cally, I shall check out the herbal remedy.

2 likes
Reply

Just make sure you come off them slowly! If you just stop then you are very likely to get all your menopausal symptoms back for a while. Try leaving the patches on for longer or having a gap between patches. Could the patches be cut in half?

2 likes
Reply

Hi Pipwin. I came off HRT after about 24 years as I was having very bad migraines. It took quite a while but they have been much better for coming off it. The downside for me ( and it doesn't apply to everyone ) is that I get really bad hot flushes and have now for about 13 years. My Sister however has been on HRT for about 30 years. She says she can't come off it because she has a hormone imbalance. So really the best thing you can do is try it. Who knows you may be better. If not I'm sure the Dr will put you back on it. My Dr thought it was the HRT that was causing my migraines. I don't get the really bad migraines now because I'm on Clonidine hydrochloride which is supposed to help prevent them. I do get bad heads which only a Naramig can get rid of and for the last year I've been having aura migraines without the pain. My Dr has given me some aspirin for this as apparently you are more susceptible to a stroke if you have aura migraine without the pain. Hope this helps with your decision.

3 likes
Reply

Hi Pippwin - please bear in mind you may not feel better when you come off as your estrogen levels will plummet and you will be estrogen deficient, the migraines could return with the vengence. For some women, HRT is a migraine preventative. The patch has a protective effect systemically on your bones, prevents osteoporosis, acts on estrogen receptors all over the body, in the brain, vagina, skin etc etc. How about reducing your dose of estrogen patch and see how you go. Many women stay on it for life as the benefits, eg. in terms of bone protection, fractures etc, far outweigh the risks.

2 likes
Reply

Thank you...I hadn't realised it was possible to continue taking it! I may discuss this with my gp.

Reply

You may also like...